March 2010

 

OPHTHALMOLOGY NEWS

 

Seeing double with fluoros?


by Vanessa Caceres EyeWorld Contributing Editor

   

Study tracks possible double vision with (non-ocular) fluoroquinolone use

You see a patient who has double vision and you immediately think of possible causes. Have you considered that the double vision may be associated with fluoroquinolones? A study published in the September 2009 issue of Ophthalmology details a possible association between diplopia and fluoroquinolones. The study, which focused on fluoroquinolones that were not administered as eye drops, was written by Frederick W. Fraunfelder, M.D., Casey Eye Institute, Oregon Health & Science University, Portland, Ore., and Frederick T. Fraunfelder, M.D., Casey Eye Institute.

Dr. Frederick W. Fraunfelder is director of the National Registry of Drug-Induced Ocular Side Effects (www.eyedrugregistry.com) at the Casey Eye Institute. The registry received multiple reports of diplopia associated with fluoroquinolone therapy, and Dr. Fraunfelder wanted to investigate further.

Tendinitis and tendon rupture are common side effects with this class of antibiotic, with risks increasing in patients older than 60 and in patients with renal failure, organ transplantation, and therapy with systemic anti-inflammatory steroids. “Still, tendinitis can occur without any risk factors after taking fluoroquinolones and can also occur many months after therapy,” Dr. Fraunfelder wrote.

The study approach

Drs. Fraunfelder and Fraunfelder analyzed 171 case reports of diplopia associated with fluoroquinolones between 1986 and 2009. The authors investigated spontaneous reports from the National Registry of Drug-Induced Ocular Side Effects, the World Health Organization, and the Food and Drug Administration. Ninety-one of the reports occurred in women, and 76 occurred in men (four cases did not specify gender). The median age was 51.6 years, with an age range of 6-95 years old.

Investigators found 75 cases of diplopia with ciprofloxacin, 40 cases associated with ofloxacin, 20 cases with levofloxacin, 16 cases with moxifloxacin, 11 cases with norfloxacin, and nine cases associated with gatifloxacin.

Diplopia began an average of 9.6 days after the start of fluoroquinolone therapy, with a range of one day to five months. The investigators concluded that there is a possible association between fluoroquinolone therapy and adverse ocular reactions; they draw this possible association from WHO criteria on drug and adverse drug reaction combinations. “The diplopia occurred within a reasonable time sequence to administration of the drug. Because tendon abnormalities are experienced even multiple months after therapy with fluoroquinolones, the temporal relationship is plausible from the spontaneous reports presented,” the investigators wrote.

Additionally, diplopia was not likely attributed to concurrent disease or other drugs; in 53 cases, diplopia stopped when the drug was reported as no longer used, the investigators reported.

Although fluoroquinolone use has been associated with other side effects, such as the tendonitis and tendon rupture said to occur in 0.14%-0.4% of cases, this is the first report to the investigators’ knowledge of an association between fluoroquinolone therapy and diplopia. Dr. Fraunfelder said that research into this issue is ongoing and that it is still unclear how the fluoroquinolones are causing diplopia. A similar connection with ocular fluoroquinolones has not been found, Dr. Fraunfelder added.

Practical implications

Dr. Fraunfelder hopes that reports such as this one will raise awareness of this possible connection and encourage clinicians to stop therapy after consultation with the prescribing physician if necessary. “Future studies could focus on active surveillance and more rigorous clinical evaluation when a patient presents with possible fluoroquinolone-associated diplopia,” the investigators wrote.

Dr. Fraunfelder also encouraged the reporting of adverse ocular events such as this one to the National Registry of Drug-Induced Ocular Side Effects. He has previously used the registry to report on other possible side effect connections, such as a connection between tumor necrosis factor therapy inhibitors and uveitis.

Other physicians believe this kind of reporting helps broaden clinical knowledge. “I think we need to pay attention,” said J.E. “Jay” McDonald, M.D., Fayetteville, Ark.

“I have not noticed this in any of my patients. I know that fluoroquinolones have been reported with Achilles tendon tears one month after taking them, so the premise and mechanism of action will certainly raise my antenna.”

“This is an interesting and important study that emphasizes the importance of post-market surveillance and the systems like the [registry],” said Scott M. MacRae, M.D., professor of ophthalmology and visual science, University of Rochester Medical Center, Rochester, N.Y. “These problems would be very difficult to detect by isolated practitioners, but the drug registry provides a vehicle to detect isolated cases like this.”

Editors’ note: The physicians interviewed have no financial interests related to their comments.

Contact information

Fraunfelder: eyedrug@ohsu.edu
MacRae: 585-273-2020, Scott_MacRae@urmc.rochester.edu
McDonald: 479-521-2555, mcdonaldje@mcdonaldeye.com

Seeing double with fluoros? Seeing double with fluoros?
Ophthalmology News - EyeWorld Magazine
283 110
283 110
,
2016-07-08T15:39:42Z
True, 3